Missouri, 2015Damaging Winds in Missouri, August 27, 2015
August 27, 2015 · NWS EAX · 2 events in 1 county or zone
On the morning of August 27, a few storms moved through the area producing marginal severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of August 27, a few storms moved through the area producing marginal severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 27, 11:37 AM CST, 38 minutes earlier.
Area forecast discussion, Aug 27, 11:37 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 PM CDT THU AUG 27 2015
.DISCUSSION...
Issued at 332 AM CDT THU AUG 27 2015
There are a couple of chance for showers and storms over the next
couple of days as a shortwave trough moves over the top of the
longwave ridge over the western half of the country. The first chance
will be over eastern Kansas and western Missouri this morning. An
area of strong isentropic ascent should lift east over eastern
Kansas/western Missouri through late morning. Deeper, richer
moisture, in association with the strong lift may lead to the
development of showers and storms. Convection allowing models are
very robust/aggressive with this development, while the coarser scale
NAM and GFS aren't, even though some precipitation is generated.
Observationally, this mid-level moisture and lift seems to be
manifesting itself in a layer of clouds forming over eastern Kansas
and western Missouri. Given that this area matches the area of lift
depicted, have maintained chance POPs along the western portion of
the forecast area. This activity is expected to diminish by noon as
warm air aloft spreads into the area, capping the atmosphere. This
should result in a warmer, but still seasonal, day as low level
moisture increases.
The next good chance for precipitation will then arrive late
tonight, and even then, mainly across northern Missouri, as the
upper shortwave trough and associated surface low track from the
Central High Plains into the Mid-Missouri Valley. Models are in good
agreement tracking the surface low north of the forecast area and
focusing the LLJ to the north of Missouri. This implies that the best
precipitation chances and highest rainfall amounts will be north of
the forecast area, and quite possibly north of I-80. None- the-less,
precipitable water values climb to over 2" in northern and as the
front pushes into and through the area, any showers or storms that do
develop in the area could produce localized very heavy rainfall. The
threat of severe storms during the day friday looks low at this time.
But instability may be very high, if the NAM verifies, so there may
be some initially robust updrafts. However sheer looks week as the
strong dynamics are departing to the northeast with the upper
shortwave. The GFS is much weaker with the instability with a similar
scenario regarding the sheer. So there remains some uncertainty still
with the degree of destabilization and resulting intensity of any
convection. Scattered showers and storms may persist overnight as the
front moves east, but conditions look to dry out for Saturday.
The air mass moving into the region isn't dramatically different from
the one it's replacing. As a result, a slight downward trend in
temperatures and dewpoints is expected. So highs in the low to mid
80s look reasonable at this point. For the rest of the extended, dry
conditions will prevail as the upper ridge moves east. There looks
to be some weakness in the ridge over the Ohio and Mississippi
Valleys and this seems to blunt some of our warming up potential.
But given increasing thickness values, warming temperatures aloft and
southerly flow, highs should climb back into the upper 80s to the
lower 90s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1235 PM CDT THU AUG 27 2015
Convection should be out of the area by 18z-19z, although it might
hold on until 19-20z considering the light upstream echoes to the
west. Otherwise, timing of the precip for tomorrow is tricky. Since
the better precip looks to take place later in the day, went ahead
and backed off on the timing a little bit. So, with the better
chances being in the 18-00z time frame tomorrow evening went ahead
and shaded the timing more toward that time frame. Added the 14z
grouping for winds picking up during the day.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
DISCUSSION...CDB
AVIATION...Leighton
Hazardous weather outlook, Aug 27, 11:38 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1238 PM CDT THU AUG 27 2015
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281745-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1238 PM CDT THU AUG 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS
ARE EXPECTED ACROSS AREAS GENERALLY WEST OF HIGHWAY 65. LATER TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST MISSOURI AND NORTHEAST
KANSAS. A FEW STRONG STORMS ARE POSSIBLE.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS
ARE EXPECTED TO SPREAD ACROSS THE REGION ON FRIDAY AND FRIDAY NIGHT.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Aug 27, 6:43 AM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
743 AM CDT THU AUG 27 2015
KSZ057-271330-
MIAMI KS-
743 AM CDT THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI COUNTY UNTIL 830
AM CDT...
AT 742 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PAOLA...MOVING SOUTH AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PAOLA...OSAWATOMIE...LOUISBURG...DREXEL...FONTANA...BEAGLE AND NEW
LANCASTER.
LAT...LON 3839 9504 3864 9490 3864 9461 3848 9461
3839 9472
TIME...MOT...LOC 1242Z 015DEG 17KT 3864 9479
LEIGHTONSpecial weather statement, Aug 27, 7:07 AM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
807 AM CDT THU AUG 27 2015
KSZ057-060-271345-
MIAMI KS-LINN KS-
807 AM CDT THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR LINN AND SOUTHWESTERN MIAMI
COUNTIES UNTIL 845 AM CDT...
AT 805 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FONTANA...OR NEAR OSAWATOMIE...MOVING SOUTH AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. AT 800 AM NICKEL SIZED HAIL WAS REPORTED IN OSAWATOMIE.
LOCATIONS IMPACTED INCLUDE...
PLEASANTON...LA CYGNE...MOUND CITY...LINN VALLEY...PARKER...BLUE
MOUND AND PRESCOTT.
LAT...LON 3804 9508 3840 9506 3840 9471 3808 9466
3804 9467
TIME...MOT...LOC 1305Z 338DEG 24KT 3841 9491
LEIGHTONLocal storm report, Aug 27, 7:11 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
811 AM CDT THU AUG 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL OLATHE 38.89N 94.81W
08/27/2015 E0.88 INCH JOHNSON KS EMERGENCY MNGR
&&
JWELSHLocal storm report, Aug 27, 7:12 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
812 AM CDT THU AUG 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL OSAWATOMIE 38.50N 94.95W
08/27/2015 E0.88 INCH MIAMI KS TRAINED SPOTTER
&&
JWELSHSpecial weather statement, Aug 27, 7:17 AM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 AM CDT THU AUG 27 2015
KSZ057-271400-
MIAMI KS-
817 AM CDT THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI COUNTY UNTIL 900 AM
CDT...
AT 816 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPRING HILL...MOVING SOUTH AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PAOLA...SPRING HILL...OSAWATOMIE...FONTANA...HILLSDALE...NEW
LANCASTER AND WAGSTAFF.
LAT...LON 3839 9493 3873 9499 3874 9490 3874 9483
3839 9463
TIME...MOT...LOC 1316Z 338DEG 24KT 3872 9491
LEIGHTONSpecial weather statement, Aug 27, 11:41 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT THU AUG 27 2015
MOZ013-020-021-028-029-271830-
BUCHANAN MO-CLAY MO-CLINTON MO-DE KALB MO-PLATTE MO-
1241 PM CDT THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLINTON...NORTHEASTERN
PLATTE...SOUTHWESTERN DEKALB...NORTHWESTERN CLAY AND EASTERN BUCHANAN
COUNTIES UNTIL 130 PM CDT...
AT 1240 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR AGENCY...OR 7 MILES SOUTHEAST OF ST. JOSEPH...MOVING SOUTHEAST
AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...SMITHVILLE...PLATTSBURG...GOWER...STEWARTSVILLE...
AGENCY...TRIMBLE...EDGERTON...DEARBORN...CAMDEN POINT...EASTON...
RIDGELY AND FAUCETT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 28 AND 47.
INTERSTATE 229 BETWEEN MILE MARKERS 0 AND 3.
LAT...LON 3982 9471 3982 9464 3970 9435 3949 9439
3937 9473 3969 9490
TIME...MOT...LOC 1740Z 310DEG 26KT 3969 9473
LEIGHTONThunderstorm Wind, Clinton
- When
- August 27, 12:15 PM CST to 12:18 PM CST
- Where
- Clinton County, 0.87 mi SE of Plattsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.560, -94.460
Several 5 inch diameter branches were broken off of the trees.
Thunderstorm Wind, Clinton
- When
- August 27, 12:20 PM CST to 12:23 PM CST
- Where
- Clinton County, 0.87 mi SE of Plattsburg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.560, -94.460
Several trees were down and a shed was destroyed by an apparent wet microburst.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, August 27 to 31, 2015$2.3 million · 78 events
- Heat in Nevada, August 27, 20151 death · 1 event
- Damaging Wind in Nebraska, August 27, 2015$4.1 million · 61 kt wind · 1 event
- Flash Flooding and Lightning Strikes in South Dakota, August 27, 2015$360,000 · 4 events
- Damaging Winds and Heavy Rain in Arizona, August 27, 2015$223,000 · 70 kt wind · 10 events
- Flash Flood and Flood in Nebraska, August 27 to 28, 2015$300,000 · 2 events
- Hail in Kansas, August 27, 2015$100,000 · 2.75 in hail · 5 events
- Damaging Wind in Arizona, August 27, 2015$20,000 · 56 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 27, 201552 kt wind · 9 events
- Flash Flood and Flooding in Kansas, August 27, 2015$1,000 · 1 in hail · 8 events
- Tropical Storm in Puerto Rico, August 27 to 28, 2015$2,000 · 4 events
- Wildfire and High Wind in Alaska, August 27 to 31, 201565 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597750, 597749.